Exactly 40 years ago, seven patients traveled over hill and dale and showed up in the Mary Hitchcock Hospital Emergency Room with severe symptoms of poisoning. They had all eaten some supposedly safe wild greens.
By Seymour E. Wheelock, M.D., and Roger P. Smith, Ph.D.
Sunday, May 1, 1966, was one of those perfect spring days rarely seen that early as far north as the Upper Connecticut River Valley. It had been prematurely warm. The trees were already starting to leaf out, and greenery was virtually leaping from the ground. At night, the sound of peepers around Hanover's Occom Pond was almost deafening.
The Mary Hitchcock Memorial Hospital Emergency Room—which at the time was located at the center of a sprawling complex near Occom Pond—was not particularly busy. As of midafternoon, the problems so far that day had included a broken thermometer in the mouth of a toddler (who was more imperiled by the shattered glass than the mercury); an upset stomach caused by spoiled milk; another due to toadstools; an overdose of aspirin; and a bellicose student coming off a weekend binge. The usual stuff.
Suddenly a speeding car squealed to a stop in the emergency entrance. The driver of the car and at least one of the other occupants were well known to the ER staff. The passengers were Dr. William "Dumps" MacCarty, Jr., a radiologist on the Hitchcock staff; his wife, Harriet; Dr. Jackson Wright, a Hitchcock internist; and his wife, Margaret. They were obviously ill. All four showed evidence of protracted vomiting and, alarmingly, Dr. Wright was only semiconscious.
Despite being ill himself, Dr. MacCarty insisted on driving back to the place where all had taken sick to pick up two other possible patients—his son, William "Billy" MacCarty III, a junior at Dartmouth College, and Billy's classmate and roommate, John Schumacher. Before he left the ER, Dr. MacCarty told a confusing story about how all of them might have consumed a poisonous plant during a late lunch at the Lake Mitchell Trout Club in nearby Norwich, Vt.
The three people he left behind were installed in the ER's three examining bays. Staff were sent scurrying to round up gurneys for the anticipated arrivals. Calls went out to muster reinforcements to help care for those already in the ER, as well as for the others presumably on the way. Among
those summoned were Dr. Seymour Wheelock, the pediatrician on call that day for the Poison Control Center, and Dr. Robert Gosselin, chair of the Department of Pharmacology and Toxicology and an expert in toxic substances.
Billy MacCarty and John Schumacher managed to convince Dr. MacCarty on the way back from Norwich to Hanover that they were not really sick and that they needed to study for their final exams. Accordingly, he delivered them to their dorm instead of to the hospital and then joined the others in the ER.
The clinical status of the four patients was unusual to say the least. It was certainly not consistent with anything common. In addition to unrelenting vomiting, they all were suffering from stunning hypotension—abnormally low blood pressure. Some of them were dangerously near shock level. In such a situation, the body's normal physiological response is to increase the heart rate by activating arterial nerve endings called baroreceptors in a branch of the aorta and
in the carotid sinuses, arterial structures in the neck that help regulate the heart rate and blood pressure. The resulting tachycardia—a very fast heartbeat—often helps to increase blood pressure.
Instead, all four of these patients had a paradoxical bradycardia, or unusually slow heartbeat, which undoubtedly compounded their hypotension. Doctors placed intravenous lines in all four and gave them fluids, plus infusions of ephedrine, in an attempt to raise their blood pressures.
Among the causes of bradycardia is increased conduction in the vagus nerve leading to the heart's sinoatrial node, where the impulses that stimulate the heartbeat originate. In such a case, administration of atropine, a derivative of belladonna (a poisonous plant also known as deadly nightshade), will block the nerve's action and almost immediately raise the heart rate. In the proper dose, atropine poses little risk. So the decision was made—perhaps by the late Dr. Donald Andresen, a cardiologist—
Both authors were members of the DMS faculty when the events
they describe here took place. Wheelock, a 1940 graduate of Dartmouth
College, returned to Hanover twice—for an internship at
Mary Hitchcock Hospital in 1944-45 and as an assistant professor
of pediatrics from 1962 to 1966. He is now a professor emeritus
of clinical pediatrics at the University
of Colorado and director emeritus of ambulatory services at Denver Children's Hospital. He has written several previous features for Dartmouth Medicine—most recently, for the Fall 2002 issue, about campus dissension in the 1770s regarding smallpox vaccination. Wheelock's capabilities encompass the visual as well as the literary arts—he also drew the illustrations on the following pages. Smith, who joined the faculty in 1960 and was chair of pharmacology and toxicology from 1975 to 1987, is now the Irene Heinz Given
Professor Emeritus. His byline has been a regular fixture in Dartmouth Medicine ever since he retired in 2000; his most recent feature, in the Winter 2003 issue, was a wry personal account of undergoing surgery, and he contributes one or more shorter pieces to every issue—see here for another sample of his work.